Back to Ask the Diabetes Team Ask the Diabetes Team

From Crosby, Minnesota, USA:

My 88 year old dad, who has had diabetes or more than 40 years and was taking insulin shots once a day, just got over pneumonia three weeks ago, and now his blood sugar levels for the past six days have stayed in the upper 400s mg/dl [22.2 mmol/L] to lower 500s mg/dl [27.8 mmol/L]. The doctors gave him a 70/30 mix of insulin that he now takes in two shots a day, but last night he complained of being extremely thirsty and is having pains in his legs and arms. What could be the cause of this? Why would his blood sugars be so high continually?


The symptoms of extreme thirst are consistent with high blood sugars. The most likely explanation for the high sugars is intercurrent illness. Stress hormones which go up at the time of illness antagonize the effects of insulin on lowering blood sugars. It sounds like he needs to increase his insulin during this time. A search needs to be made for another source of infection. This is not uncommon.


[Editor's comment: Please have your dad see his doctor as soon as possible to treat the high blood sugars and avoid severe complications. SS]

Original posting 6 Mar 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.